MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT FN PLUS (PLASTIC); BACT/ALERT® FN PLUS (PLASTIC)

BIOMERIEUX INC. BACT/ALERT FN PLUS (PLASTIC); BACT/ALERT® FN PLUS (PLASTIC)
Catalog Number 410852
Medical Device Problem Codes False Positive Result (1227); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description: bact/alert® fn plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for the recovery and detection of anaerobic and facultative anaerobic microorganisms from blood and other normally sterile body fluids.Complaint description: a customer in the united states complained after having observed what they described as potential contamination when testing blood cultures from a patient's sample using bact/alert fn plus (plastic) (ref (b)(4), lot 0004058644, expiration date 08-apr-2023) in conjunction with their virtuo® system.The customer said that they had inoculated a blood sample from one patient into bact/alert fn plus (plastic) bottle, and that after incubation this bottles was flagged as "positive".The customer mentioned that they had proceeded with smear and subculture of the positive bottles, and that they had confirmed the presence of clostridium perfringens using vitek ms technique.There is no indication or report from the customer that this event led to or contributed to a death, serious injury, or serious deterioration in the state of health of the concerned patient.The customer reported that they had observed the same issue when testing a blood culture from a second patient's sample using their second lot of bact/alert fn plus (plastic).This event has been recorded under (b)(4).
 
Additional Manufacturer Narrative
Following the potential contamination with clostridium perfringens reported by the customer when using bact/alert® fn plus (bta) bottle (ref (b)(4) lot 0004058644) an investigation has been carried out at biomérieux manufacturing site.An historical review of last year¿s data found no other similar complaints for contamination in bact/alert® fn plus culture bottles reference (b)(4) and lot 0004058644.A review of manufacturing batch record of bact/alert® fn plus lot 0004058644 used by the customer was performed and no non-conformance or deviations were identified.The results of all in-process and quality assurance release for sales test were found to be within specification.Visual examination was performed on retained bottle lot 0004058644 by the investigator and no anomaly was found.No general product failure has been identified.In response to the contaminant of clostridium perfringens at the customer¿s site, the infection control department was contacted but an internal investigation was not performed.The customer stated there is construction in the area, but the demolition phase has been completed for over a year and the walls and ceiling were up during this timeframe.However, there was no mention of disinfection processes for areas where bottles typically have contact e.G., storage units for bottles, computer stations, phlebotomist carts.These areas could be sources of potential contamination.Biomeriéux¿s investigation to date has been unable to identify a definitive root cause of the contamination observed by the customer.However it could not be ruled out that environmental, the contaminant entered the bottle with the sample, or the patient sample did have the organism present from an unknown source.Conclusion: biomeriéux¿s investigation to date has been unable to identify a definitive root cause of the contamination observed by the customer.However it could not be ruled out that the contaminant entered the bottle with the sample, or that the patient sample did have the organism present from an unknown source.

Brand Name
BACT/ALERT FN PLUS (PLASTIC)
Common Device Name
BACT/ALERT® FN PLUS (PLASTIC)
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
stefania ciranda
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key16032419
Report Number3002769706-2022-00054
Device Sequence Number5643298
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2023
Device Catalogue Number410852
Device Lot Number0004058644
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2022
Supplement Date Received by Manufacturer04/07/2023
Initial Report FDA Received Date12/22/2022
Supplement Report FDA Received Date04/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown